Central Auckland > Public Hospital Services > Auckland District Health Board (ADHB) >

Auckland DHB Clinical Immunology and Allergy

Public Service, Allergy and Immunology

Anaphylaxis

Anaphylaxis is a severe reaction which can involve itchy skin rash, shortness of breath, dizziness or even loss of consciousness.  Some patients can feel nauseated, get abdominal cramping, vomiting or diarrhoea.  Sometimes anaphylaxis can cause immediate loss of consciousness without other symptoms (this is usually with insect stings or reactions due to drugs).

Anaphylaxis is often due to allergy (but not always).   This includes foods, medications and insect stings.  Exercise can cause anaphylaxis, as can cold temperatures or water immersion.

Infection can be a co-factor/partial cause.

While just about any medication can cause anaphylaxis, common causes are antibiotics, aspirin and NSAIDs (Non Steroidal Anti-inflammatories), and anaesthetics.

All patients with anaphylaxis should be seen by an Immunologist.

  • Treatment involves identifying the cause and avoiding it.
  • An action plan that advises what should be done in the event of any further attacks is necessary. This should be organised in consultation with your doctor, and should include the use of an adrenaline autoinjector such as an Epipen.
  • Education must be given to show how the adrenalin autoinjector work (with a trainer pen).
  • Finally, good education needs to be given on how to avoid the cause. 
  • Occasionally, regular daily antihistamines are used to prevent recurrent anaphylaxis, but most people do not need this.

This page was last updated at 3:04PM on August 12, 2021.